MAUDE Adverse Event Report: CAREFUSION SD ALARIS SYSTEM; PUMP, INFUSION

CAREFUSION SD ALARIS SYSTEM; PUMP, INFUSION
Model Number 8120
Medical Device Problem Codes Use of Device Problem (1670); Inaccurate Delivery (2339)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient controlled analgesia pump module was programmed for a continuous infusion of hydromorphone at 0.4mg/hr, in addition to a bolus of 0.2mg.However, the md order specified 0mg for the continuous infusion.The customer also noted that the incident was "already cleared" based on the infusion provided but, "it seems that there may have been an issue with how the pca pump was programmed (possibly operator error), leading to a discrepancy between the md order and the pump settings." there was patient involvement but no harm.
 
Additional Manufacturer Narrative
The actual date of event is unknown.A follow up report will be submitted with investigation results should the device be repaired or the device/logs be received for evaluation.The event logs have been received and the evaluation is pending.A follow up report will be submitted with investigation results once the evaluation has been completed.Per 803.52(f)(11)(iii) the information provided represents all of the known information at this time.The complainant or reporter was unable or unwilling to provide any further patient, product, or procedural details to the manufacturer.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: pma / 510(k)# per 803.52(f)(11)(iii) the information provided represents all of the known information at this time.The complainant or reporter was unable or unwilling to provide any further patient, product, or procedural details to the manufacturer.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Omit: c20 - no findings available, d15 - cause not established.Additional information: imdrf annex a, b, c, d, g codes and manufacturer narrative.The actual date of event is unknown.A device history record, complaint history review, and risk review on failure modes are performed on each device with reportable malfunction(s) along with other methods of investigation as coded in section h6 of this mdr report.Investigation summary: the report of the pca programming error was confirmed through event log review and is being attributed to user error.Inspection, log review and laboratory testing of the devices could not be performed because they were not returned for investigation.External inspection of the suspect devices could not be performed because they were not returned for investigation.The suspect pc unit (pcu), pca module, data set and administration set were not returned for investigation.Although the facility did not report the exact date and time of the event, log analysis confirmed that the programming of the suspect pca occurred on 18nov2025 at 6:49 pm.The data showed that the clinician inserted a bd 30 ml syringe and selected guardrails drug id 169 (suspected to be hydromorphone) with the infusion mode set to pca dose only.All recorded infusions were programmed as pca dose only infusion and not as a continuous infusion, as previously reported by the facility.The log analysis also confirmed that the infusion was not programmed with a concentration of 0.4 mg/hr with a 0.2 mg bolus.Instead, at 6:52 pm, the device was programmed in pca dose only mode with a pca dose of 0.2 mg, a lockout interval of 5 minutes, and a volume to be infused (vtbi) of 22.2787 ml.The first recorded dose request occurred at 9:12 pm, with a rate of 150 ml/hr and a vtbi of 0.5 ml.The log recorded 38 instances of pca dose request from the 18nov2025 to 19nov2025 with a total volume infused of 11.5 ml.Laboratory testing, as well as external and internal inspection of the suspect devices, could not be performed, as they were not returned for investigation.Proper use of the bd alaris¿ system also requires familiarity with its features, setup procedures, programming steps, iv sets, and accessories.Users should thoroughly read all instructions, including those for any attached modules.The bd alaris¿ pcu serves as the central interface for programming infusions, and the user manual emphasizes the importance of verifying all infusion parameters before pressing the start key to begin therapy.The devices were reported in use for treatment purposes as intended per 21 cfr 820.198(d)(2).Root cause: the root cause of the reported pca programming error was confirmed through event log analysis and is attributed to incorrect programming of the suspect pca module.The infusion was programmed in pca dose only mode rather than as a continuous infusion, contrary to the facility¿s initial report.Additionally, the infusion was not programmed with the expected concentration of 0.4 mg/hr with a 0.2 mg bolus.Instead, the device was programmed in pca dose only mode with a pca dose of 0.2 mg, a 5 minute lockout interval, and a vtbi of 22.2787 ml.Per 803.52(f)(11)(iii) the information provided represents all of the known information at this time.The complainant or reporter was unable or unwilling to provide any further patient, product, or procedural details to the manufacturer.

Brand Name
ALARIS SYSTEM
Common Device Name
PUMP, INFUSION
Manufacturer (Section D)
CAREFUSION SD
10020 pacific mesa blvd
san diego CA 92121 4386
Manufacturer (Section G)
CAREFUSION SD
10020 pacific mesa blvd
san diego CA 92121 4386
Manufacturer Contact
brett wilko
10020 pacific mesa blvd
san diego, CA 92121-4386
8586172000
MDR Report Key24159010
Report Number2016493-2026-01709
Device Sequence Number9028810
Product Code MEA
UDI-Device Identifier10885403812033
UDI-Public(01)10885403812033
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K043299
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Biomedical Engineer
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8120
Device Catalogue Number8120 ALARIS PCA MODULE
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2026
Supplement Date Received by Manufacturer02/11/2026
02/26/2026
Initial Report FDA Received Date01/23/2026
Supplement Report FDA Received Date02/13/2026
03/02/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1362-2020
Patient Sequence Number1
Patient SexUnknown